Indiana, 2018Strong Wind in Indiana, March 6, 2018
March 6, 2018 · NWS PAH · 6 events in 6 counties and zones
Strong gusty southwest winds occurred throughout southwest Indiana. The peak wind gust at the Evansville airport was measured at 51 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty southwest winds occurred throughout southwest Indiana. The peak wind gust at the Evansville airport was measured at 51 mph. The strong gusty winds were associated with a surface low pressure system that tracked east-southeast from Iowa to the upper Ohio Valley during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 2:54 AM CST, 8 hours 6 minutes earlier.
Area forecast discussion, Mar 6, 2:54 AM CST, 8 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
254 AM CST Tue Mar 6 2018
.SHORT TERM...(Today through Thursday night)
Issued at 248 AM CST Tue Mar 6 2018
Primary short term challenges regard the potential headlines
today for wind and fire. Bufkit model sounding data suggests
winds/gusts definitely supportive of Advisory thresholds, with
momentum transfer gust potential almost to 50 mph near the top of
the mixing layer. After collab., we decided to expand the
Advisory to include all but the I-64 corridor counties in
southeast IL, extending across into Gibson/Pike counties
(excluded) in southwest IN, where winds/gusts potential tapers off
to a little below thresholds. The Advisory will be in effect for
the entirety of the FA excepting those northern tier/row
counties next to ILX/IND, per collab.
Heightened fire danger today will be aggravated by winds as well
as plummeting RH values, particularly focusing on our western
reaches of the Ozarks/forestry. Wind and RH are definitely red
flag but fuels, despite the recent rainfall, will be a more
marginal factor. However, as noted by SGF, the extremity of RH
(possibly into the teens) and high winds may compensate with finer
fuels drying out quickly, and downsloping potential reaching into
our area. As a result, we'll red flag our terrain counties,
Wayne/Butler and points west. This collaborates well with
SGF/LSX/LZK headlines.
Lastly, upper trof passage related pops tonight will create an
either/or rain/snow shower change-over due to cooling critical
blayer temps. However, scant qpf will result in negligible
impacts.
.LONG TERM...(Friday through Monday)
Issued at 248 AM CST Tue Mar 6 2018
The upper levels become more zonal during Friday and Saturday but
this changes starting Saturday Night. A short wave, which is handled
slightly differently be each model, digs down across Minnesota by
06z Sunday. Between the ECMWF, GFS, and GFS ensemble mean, the
GFS has the strongest energy and this trend continues through
Monday. This plays out on the surface as well and will be
diagnosed below. By the time this short wave exits the area, the
overall pattern across the CONUS is amplified with a ridge over
the Rockies and a trough over New England.
During the day on Friday there is a warm front attempting to develop
across the area which models generally agree should be across
southern Illinois and southwest Indiana. Light precipitation is
possible with this development of the warm front both along and
south of it. It may briefly start out as some light snow early
Friday, but little to no accumulation and this will change over
quickly to rain during the morning hours.
A surface low will develop somewhere near the Texas Panhandle during
this time.
After that the GFS/GEFS mean diverge quite a bit from the ECMWF. The
GFS/GEFS have a surface low in west TN or eastern AR by 06z Sunday
while the ECMWF has a low in southern AR and central TX. The GFS is
much deeper with the surface low and farther north. By 12z Sunday,
the GFS has the deep low between PAH and EVV while the GEFS mean has
one in central TN and the ECMWF is has one in Alabama and TX.
Current thinking is that the GFS is too strong and too far north
with the low and lean toward the GFES mean solution keeping the
surface low to our south throughout the period. The heaviest
precipitation is expected Saturday Night into Sunday with over .5
inches over southwest Indiana. Storm total is currently less than an
inch so this does not appear to be a major impact on the current
flooding situation, but it may slow the falls a bit.
Dry Monday and Tuesday.
&&
.AVIATION...
Issued at 248 AM CST Tue Mar 6 2018
Patchy fog at KCGI may restrict horizontal and vertical vsbys to
IFR at times early this morning. Otherwise, with daytime mixing,
the transitioning terminal impact weather will be winds/gusts.
Peak winds/gusts will be during the pm hours, out of the
southwest. Nightfall should bring a modest decrease in overall
winds, losing their gusts, as they shift to the west and northwest
as the upper trof makes passage across the lower Ohio river valley.
Associated with this passage will be VFR cigs that may produce
isolated to widely scattered showers as well.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from noon today to 5 PM CST this afternoon for
ILZ080>094.
MO...Wind Advisory from noon today to 5 PM CST this afternoon for
MOZ076-086-087-100-107>112-114.
Red Flag Warning from 9 AM this morning to 6 PM CST this evening
for MOZ098-100-106>109.
IN...Wind Advisory from noon today to 5 PM CST this afternoon for
INZ085>088.
KY...Wind Advisory from noon today to 5 PM CST this afternoon for
KYZ001>022.
&&Hazardous weather outlook, Mar 6, 3:11 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CST Tue Mar 6 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CST Tue Mar 6 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect this afternoon for the southeast
Missouri Ozarks. Refer to the Warning for details.
A Wind Advisory is in effect this afternoon for most of the area.
Refer to the Advisory for details.
Flood warnings will continue. Reference the warnings and statements
for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Flood warnings will continue. Reference the warnings and statements
for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Strong Wind, Vanderburgh
- When
- March 6, 11:00 AM CST to 5:00 PM CST
- Where
- Vanderburgh forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
Strong Wind, Gibson
- When
- March 6, 11:00 AM CST to 5:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Strong Wind, Pike
- When
- March 6, 11:00 AM CST to 5:00 PM CST
- Where
- Pike forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.399, -87.232 (the zone’s center; the record gives no point)
Strong Wind, Posey
- When
- March 6, 11:00 AM CST to 5:00 PM CST
- Where
- Posey forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
Strong Wind, Spencer
- When
- March 6, 11:00 AM CST to 5:00 PM CST
- Where
- Spencer forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.014, -87.008 (the zone’s center; the record gives no point)
Strong Wind, Warrick
- When
- March 6, 11:00 AM CST to 5:00 PM CST
- Where
- Warrick forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.092, -87.272 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, March 6, 201817 injured · $1.0 million · 57 kt wind · 4 events
- Dust Storm and High Wind in Kansas, March 6, 20181 injured · $40,000 · 61 kt wind · 15 events
- Strong Wind in Kentucky, March 6, 2018$22,000 · 22 events
- Winter Storm and Lightning Strikes in New Jersey, March 6 to 8, 20181 injured · $2,000 · 22 events
- Strong Wind in Illinois, March 6, 2018$13,000 · 13 events
- High Wind in Kansas, March 6, 201854 kt wind · 14 events
- High Wind and Strong Wind in Kansas, March 6, 201861 kt wind · 13 events
- Winter Storm in Pennsylvania, March 6 to 7, 201813 events
- High Surf in Hawaii, March 6 to 10, 201811 events
- High Wind in Nebraska, March 6, 20187 events
- Strong Wind in Missouri, March 6, 2018$7,000 · 7 events
- Coastal Flood in Maryland, March 6 to 7, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741828, 741829, 741830, 741831, 741832, 741833.